Day One: Tasting Relief
As soon as the IV tubing was connected, and the drugs started flowing, I was grateful. At least something was being done. An attempt at stopping whatever might be happening inside the confines of my skull is better than nothing, right? For all I know it could be entirely placebo effect, but I’ll take it. Sometimes you have to grasp at straws.
About 15 minutes into the infusion, I tasted the steroids. It’s sort of a metallic and cold taste. It’s different from a burst of normal saline which has a bright, minty feel and taste, kind of like IV Altoids. I had forgotten about all this from the first round last year. Sucking on hard candy or chewing gum helps. I tried drinking coffee, but the coffee was easily pervaded by the sharp tinniness. The taste goes away a couple of hours after the infusion ends thankfully. Otherwise, I might not be able to eat.
By the time my husband got home from work, I was riding high. Energized. I’d love to feel that way on a regular basis. I was telling him about the experience and talking his ear off before he could really get in the door. When I registered the expression on his face, shock mixed with bewilderment, I figured maybe I should give him a chance to change clothes and relax before continuing. I’m not sure if he’d want me to be that way 24/7. Probably not. I think he prefers quiet and stoic Kate.
This first day was great. I had the energy and desire to clean. And that’s really saying something.
Remember how I’d turned down “something for sleep?” Well, falling asleep didn’t present any difficulty whatsoever. I was worried about the IV in my arm, but that turned out not to be such a big deal. (This is the theme of my life, if you haven’t noticed. Things turning out to be ‘not such a big deal.’ I’m seeing a post in the near future about why I can’t figure that out in advance.)
Anyway, it was the staying asleep part that gave me trouble.
Day Two: Super Powers
My eyes popped open at 3ish. I tossed and turned. I tossed and turned some more. Then I gave in and got up. I knew I was going to have to bite the bullet and call my neurologist. I didn’t see this experiment being repeated nightly as producing any positive outcomes.
I felt a strange mix of heavy eyelids and active brain that morning. I went to class and was able to focus constantly. Another rarity. I became that obnoxious, overzealous student raising her hand to answer before the teacher even finishes the question.
I picked up my zolpidem tartrate, aka Ambien, on the way home, relieved that I’d be getting some rest that night. When I got home, I got straight to all the reading and school work that needed to be done. Oh, and I ate. A lot. Constantly. Everything I could scrounge. Not once did I feel full.
I started to think that my first experience with steroids was different. That hit-by-a-Mack-truck feeling must have been due to the LP and the MS. Aside from the sleep issue which was hopefully resolved, I was feeling great.
That night, I took a sleeping pill and fell into a deep slumber the moment my head hit the pillow.
Day Three: Uncontrolled
Again, my eyes popped open at about 3 or 4am. &*#%! When I got out of bed, I was dizzy to boot. Double &*#%!
I had a Problems Presentation that morning at 9:00. Obviously I’d be in peak performance condition for that. (FYI: Problems is a class where a group of students is given a patient case and asked to design a therapeutic plan based on peer-reviewed data which is subsequently presented to a pharmacist or other expert.)
My brain felt like mush. I got showered and dressed. My brain still felt like mush. I started to get nervous. How the heck am I gonna focus for the presentation? I’m scatterbrained enough as is!
As I was walking up to the school, I started to tear up. I tried to talk myself down to no avail. I went straight to the restroom to dry my eyes and blow my nose and grasp some bit of composure. Deep breath. Go.
I walked into the classroom where my group members were preparing. I sat down. My eyes filled up. I looked across the table at a friend. She showed me kindness, and I just about lost it. I tried to explain that I was a basketcase and didn’t even think I could speak. Someone offered to present my portion of the case. I knew I’d need to speak with the facilitator to explain, but that was going to be hard.
I couldn’t stop crying. I did talk with our facilitator to explain in brief what was happening. I said I wanted to stay and participate if I could.
I guess I held it together enough to get through, but I didn’t say much or maybe anything at all. What a nightmare.
Once that ended, I went home. I figured I could relax at that point. The problem was I felt guilty for being a bad group member. I felt I owed my group an explanation. I typed an email while tears streamed uncontrollably. I don’t even know why I was crying. I cried all day.
When my husband got home from work, I told him about it and cried. Apparently after 3 grams of steroids, I’m a loose cannon.
Again that night, I took a sleeping pill and fell asleep before my head even hit the pillow.
Day Four: Keep Moving
Guess what happened at 3am? Yep, but at least I wasn’t crying.
I’d pretty much become a pro at flushing my IV line and getting it all hooked up. This was Saturday! The last day! I took the final dose and got my sweet husband to remove the IV. What a relief! It was itching and hurting where it was digging into my arm.
I felt drained. I had these ups and downs where one minute I’d be frantically attacking the laundry or eating like a python, and the next minute, I’d drop onto the sofa, weak as a kitten, hating life.
By about 9pm, I was sitting on the sofa watching my husband play Mario Kart. Yes, we’re that old and immature. Anyway, I started feeling pretty woozy. I thought maybe I would faint or vomit. I checked my pulse in my neck. thump………….. thump……………… thump…………….. thump. My heart rate was frighteningly low. I exploded off the sofa. I started doing jumping jacks and moving around. I boosted my heart rate a bit and sat back down. I did this about every 10 minutes until I popped my little white pill and went to bed.
Afterward: Climbing out of the gutter
Monday, I went to school even though I was seriously weak. Like you could pluck me softly on the shoulder and I’d collapse weak. As usual, I forced myself to go anyway because getting behind in pharmacy school is never a good idea. All I wanted to do was lie on the bed or the floor or wherever and sleep endlessly. My neurologist commented once on how everyone checks the fatigue box on the intake form at the office. I know I did. Well, this post-high dose steroid fatigue is its own brand. Let’s give a hearty welcome to the just-got-crushed-by-a-mack-truck fatigue. I would say it’s quite similar to arousing from surgery minus the pain of incisions and related physical limitations. Except when you wake from surgery, no one expects anything from you. There’s no outward wound to point to after these infusions unless you count the pinhole where the IV goes in, but trust me, the body is still undeniably wrecked.
The rosy cheeks that the steroids gave me were drained and sucked into the vacuum they left in my regulatory system. I’m not sure if it was the fatigue or a hangover from the Ambien, but I couldn’t walk without feeling dizzy. I decided that day that I would end my 4 night streak of sleeping pills. I tucked them away for a rainy day.
Every environment had a surreal quality to it for the first few days after the infusions. I had become a ghost of Christmas past, and no one could see me. I was thin and translucent and slow-moving. If I’d been held up by a mugger with a gun to my head, I probably would have shrugged my shoulders and stood there defeated. Ready for whatever fate he chose for me. From mind to body, I was limp.
Each day, I got a little stronger. By my 3 week follow up appointment, I was pretty much back to normal.
And that is what steroids do to me.